Too Much of This Holy Grail Ingredient Could Ruin Your Skin
Too Much of This Holy Grail Ingredient Could Ruin Your Skin
Too Much of This Holy Grail Ingredient Could Ruin Your Skin
Read the article

Too much of this holy grail ingredient could ruin your skin

By Caroline Chettri

The hype surrounding niacinamide is completely worth it, but here’s something to watch out for.

Did you know that niacinamide is one of the safest active ingredients in the skincare world? If you don’t have a niacinamide moisturiser, serum or face wash already, take this as a sign and treat your skin! But, be weary because too much of anything is too much.

The miracle ingredient in skincare

Niacinamide is essentially a form of vitamin B3, and it is a powerful antioxidant. As a result, its beneficial properties have the potential to transform your skin. Niacinamide is known for fighting acne, reducing hyperpigmentation, slowing down the signs of ageing and locking the moisture in your skin. What’s more? This ingredient is great for sensitive skin, which is why dermatologists are huge advocates of niacinamide.

Dr. Andrea Suarez, a practicing dermatologist, more popularly known as Dr. Dray on Youtube, dissects the benefits and side effects of the ingredient in several of her videos. She says:

It’s an inexpensive ingredient, it’s very well tolerated, appears to be safe on the skin with no reported serious, adverse consequences.

But here’s the catch

So far, the studies that prove skin benefit, and safety, have been done on concentrations of niacinamide that are between 2% to 5%. However, small clusters of users have been experiencing redness and irritation when using this active—side effects that are normally treated by niacinamide.

Dr. Andrea Suarez breaks down why this could be happening in her video 'Why Niacinamide Causes Burns & Redness.'She explains:

At higher percentages, it’s obvious that niacinamide will be more irritating, and that’s the case for many skincare ingredients. You can have too much of a good thing. Not only that, if you are using a moisturiser with niacinamide, a serum with niacinamide and a face wash with niacinamide, that’s a lot of niacinamide and it’s likely causing irritation for you.

If you’ve been using this ingredient, but it’s just making your face angrier, have a look at the ingredient list on all your routine products. Chances are, you might be overdosing on niacinamide without knowing it!


More
No connection
Check your settings